Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2023, 6:38 PM CDT for Kinney County, Maverick County, Val Verde County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 6:38 PM CDT (23:38 UTC)
- Expired
- May 12, 2023, 7:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Kinney County, TX, Maverick County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 35 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3718 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS54 KEWX 122338
SVREWX
TXC271-323-465-130045-
/O.NEW.KEWX.SV.W.0178.230512T2338Z-230513T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
638 PM CDT Fri May 12 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Kinney County in south central Texas...
Northern Maverick County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 745 PM CDT.
* At 637 PM CDT, severe thunderstorms were located along a line
extending from 14 miles south of Del Rio to 17 miles northwest of
Normandy to 9 miles west of Quemado, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Del Rio, Brackettville, Spofford, Quemado, Darling, Amanda,
Laughlin AFB, Val Verde Park, Anacacho, Standart, Alamo Village,
Normandy, Paloma, Laughlin AFB Aux Field, Turkey Mountain, Fort
Clark Springs, Escondido Estates and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2886 10059 2889 10059 2891 10062 2890 10063
2910 10067 2917 10078 2920 10077 2926 10081
2928 10087 2931 10090 2963 10069 2962 10052
2942 10011 2893 10011
TIME...MOT...LOC 2337Z 247DEG 31KT 2916 10089 2910 10079 2896 10079
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:22 PM CDT, 16 minutes earlier.
Area forecast discussion, May 12, 6:22 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 622 PM CDT Fri May 12 2023 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 232 PM CDT Fri May 12 2023 Key points: -A Severe Thunderstorm Watch for the Rio Grande Plains is in effect until 10 PM. -Rounds of moderate to heavy rains expected to begin later this afternoon and continue into next week. -A Flood Watch has been issued beginning this evening and continuing through Saturday, and may be extended beyond Saturday. -3 to 6 inches of rain are expected over many areas with isolated totals of up to 10 inches possible. -Be sure to have multiple ways to receive flood and severe weather- related warnings. Discussion: A mid level low is moving from northern Mexico into the Big Bend region of Texas this afternoon. Thunderstorms have developed over the higher terrain in Mexico and so far movement has been a bit somewhat erratic. This mid-level system will move slowly toward the northeast during this period and bring convection into South Central Texas. The morning sounding at DRT showed around 4000 j/kg of CAPE and PW of 1.50 inches. However, the deep layer shear is only around 15 kts. Even with this low shear with that much CAPE there is a chance for strong to severe storms this afternoon and evening. Mid-level lapse are also quite steep and the most likely severe threat will be for large hail with damaging wind gusts also likely. A Severe Thunderstorm Watch is now in effect for the Rio Grande Plains until 10 PM. The PW values are forecast to increase this evening to near the 90th percentile of the climatological database. This suggests that locally heavy rain is possible with storms. The weak deep layer flow also suggests slow storm movement. This combination will mean a chance for excessive rainfall from slow moving heavy rain producing storms. We have continued the Flood Watch through Saturday afternoon and early evening. This system will propagate across our CWA tonight and Saturday. At this time our best timing is for storms to start around sunset over the Rio Grande region, reaching the San Antonio area between 9PM and midnight, and the Austin area between midnight and 3AM. Showers and storms will continue Saturday and Saturday night as the mid-level low continues to spin slowly across Texas. The heaviest rainfall will shift to the area east of I-35/I-37 during the day Saturday. Saturday night the low level flow will turn more easterly and PW will decrease slightly and there be less chance for locally heavy rain. Rainfall totals across the CWA will be 3-6 inches with local amounts up to 10 inches. && .LONG TERM... (Sunday through Friday) Issued at 232 PM CDT Fri May 12 2023 A broad area of low pressure located from the intermountain region southward into northern Mexico and a subtropical ridge over the Gulf of Mexico will remain in place as we head into late this weekend and early next week. This broad, upper low along with the possibility of a weak frontal boundary dropping southward will provide a good pattern for additional showers and thunderstorms. While there is uncertainty regarding the southward progression of the frontal boundary, confidence remain good for additional rounds of showers and thunderstorms across south central Texas. The latest trend in the model data tends to favor most of south central Texas with high rain chances on Sunday. As we head into Monday, our western areas including the Rio Grande plains, southern Edwards Plateau and into the Hill Country and I-35 corridor near San Antonio remain favored for additional showers and storms, with lower rain chances farther east through the remainder of the region. For the mid-week period, the subtropical ridge axis to our east begins to break down, allowing for a weak upper trough axis to move through the region. We will keep additional rain chances in the forecast, but rain chances will ease a bit as shower and thunderstorm activity trends down to scattered coverage. For Thursday and Friday, an upper low tries to deepen over the Baja Peninsula. Our region will see a return of active southwest flow aloft. Additional rain chances will continue across the region, but we will keep them on the low side and primarily favored during the peak heating hours. High Temperatures on Sunday and Monday will remain in the mid 70s to lower 80s due to expected cloud cover and rain chances. A gradual warming trend will then take over through the remainder of the period, with highs warming into the lower 80s to near 90. Overnight lows through the period will remain in the lower 60s to lower 70s. && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Fri May 12 2023 For DRT, conditions begin with MVFR conditions due to visibility from nearby -TSRA which are expected to continue to impact the site through around 05Z. For San Antonio and Austin sites, expect thunderstorms a bit later between 05-07Z. As thunderstorms move through, IFR conditions will be possible. Models are still having a hard time depicting conditions after this initial line of storms, so continued the trend of shower chances for much of the day, although some breaks in precipitation are likely. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 83 68 81 / 50 70 70 80 Austin Bergstrom Intl Airport 69 81 66 81 / 50 70 70 80 New Braunfels Muni Airport 69 81 67 81 / 70 80 70 80 Burnet Muni Airport 67 80 66 79 / 60 90 70 80 Del Rio Intl Airport 68 80 68 81 / 90 60 80 70 Georgetown Muni Airport 69 81 66 80 / 50 80 70 80 Hondo Muni Airport 66 77 66 79 / 90 80 80 80 San Marcos Muni Airport 69 81 66 81 / 60 80 70 80 La Grange - Fayette Regional 71 82 70 81 / 40 60 50 70 San Antonio Intl Airport 68 79 67 79 / 80 90 80 80 Stinson Muni Airport 69 79 68 80 / 80 80 80 80 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday evening for Atascosa-Bandera-Bastrop- Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-Fayette- Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney- Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde- Williamson-Wilson-Zavala. && Short-Term...05 Long-Term...Platt Aviation...27
Hazardous weather outlook, May 12, 3:21 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 321 AM CDT Fri May 12 2023 TXZ171>173-183>194-202>209-217>225-228-130830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 321 AM CDT Fri May 12 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Confidence continues to increase for periods of widespread heavy rainfall and flooding beginning tonight across South Central Texas. There is a level 2 to 3 out of 4 risk of excessive rainfall leading to flooding. A Flood Watch is in effect beginning this evening across all of South Central Texas. This is an evolving forecast. So, be sure to check the forecast frequently for updates. Now is the time to plan for possible high impact flooding beginning tonight. Flash flooding could be especially dangerous tonight when it is more difficult to recognize at night. There is also a level 1 to 2 out of 5 risk for severe storms across most of the area late this afternoon through tonight. Large hail and damaging wind gusts are the main severe weather threats, however, cannot rule out a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Confidence continues to increase for periods of widespread heavy rainfall and flooding Saturday through Sunday, and possibly into next week. Confidence is moderate to high that widespread rainfall totals of 3 to 6 inches will occur this weekend, favoring areas from the Rio Grande to along the I-35 corridor to near the Coastal Plains. Locally higher amounts around 10+ inches are possible, though very difficult to pinpoint where, at this time. There is a level 2 to 3 out of 4 risk of excessive rainfall leading to flooding on Saturday and 1 to 2 out of 4 risk Sunday through Tuesday. A Flood Watch is in effect beginning this evening and continuing through Saturday across all of South Central Texas. It is possible that it may be extended beyond Saturday. This is an evolving forecast. So, be sure to check the forecast frequently for updates. Now is the time to plan for possible high-impact flooding this weekend. Flash flooding could be especially dangerous at night when it is more difficult to recognize. Rises are expected on area rivers, some into moderate to major flood categories. There is also a level 1 to 2 out of 5 risk for severe storms across most of the area on Saturday, with large hail and damaging wind gusts the main severe weather concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 3:56 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Fri May 12 2023
TXZ183-122145-
Val Verde TX-
356 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of north central Val
Verde County through 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Juno, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10115 2996 10118 2994 10145 3029 10150
TIME...MOT...LOC 2056Z 185DEG 22KT 3005 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 4:36 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Fri May 12 2023
TXZ183-122215-
Val Verde TX-
436 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Langtry, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Langtry, Shumla, Pumpville and Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10176 3029 10111 2974 10140 2975 10142
2977 10140 2975 10144 2979 10146 2976 10154
2981 10154 2980 10157 2977 10158 2977 10163
2976 10164 2977 10166 2976 10171 2978 10172
2978 10176
TIME...MOT...LOC 2135Z 168DEG 25KT 2992 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 4:42 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CDT Fri May 12 2023
TXZ183-122230-
Val Verde TX-
442 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central Val
Verde County through 530 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Long Point, or 11 miles southeast of Comstock,
moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Comstock, Loma Alta, Box Canyon, Amistad Acres, Seminole Canyon State
Park, Devils Shores, Pafford Crossing, Rough Canyon Recreation Area,
Spur 406 Campground, Devils River State Nat Area Big Satan,
Vinegarone and Devils River State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 2995 10074 2954 10082 2950 10117 2952 10118
2953 10126 2957 10124 2962 10125 2963 10126
2962 10128 2959 10128 2957 10129 2958 10130
2965 10130 2966 10131 2987 10134
TIME...MOT...LOC 2142Z 157DEG 17KT 2959 10102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 5:17 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Fri May 12 2023
TXZ183-202-217-122315-
Maverick TX-Kinney TX-Val Verde TX-
517 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of southwestern Kinney,
northwestern Maverick and southeastern Val Verde Counties through 615
PM CDT...
At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Acres to near Cienegas Terrace to
8 miles west of Quemado. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Comstock, Quemado, Lake View, Amistad Acres, Laughlin AFB,
Shumla, Cienegas Terrace, Amistad Village, Black Brush Point,
Seminole Canyon State Park, Amanda, Box Canyon, Val Verde Park,
Standart, Diablo East, Governors Landing, Long Point, Normandy and
Pecos River Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 2987 10138 2972 10079 2903 10045 2890 10061
2894 10065 2909 10067 2917 10078 2926 10081
2936 10100 2946 10106 2947 10115 2952 10118
2952 10125 2962 10125 2958 10131 2965 10130
2965 10136 2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2217Z 195DEG 20KT 2950 10121 2929 10096 2891 10075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 5:42 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
542 PM CDT Fri May 12 2023
TXZ183-122330-
Val Verde TX-
542 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 20 miles north of Langtry, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10145 3003 10146 3002 10167 3029 10173
TIME...MOT...LOC 2242Z 176DEG 16KT 3011 10157
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYLocal storm report, May 12, 6:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST LAKE VIEW 29.46N 100.95W
05/12/2023 M62 MPH VAL VERDE TX PUBLIC
A 62 MPH THUNDERSTORM WIND GUST REPORT CAME
IN FROM THE LAKE VIEW AREA NORTH OF THE CITY
OF DEL RIO.
&&
OBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:34 PM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| May 12, 3:56 PM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| May 12, 4:00 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 33 min |
| May 12, 4:36 PM CDT | Special Weather Statement | EWX | Val Verde | 39 min |
| May 12, 4:41 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 64 min |
| May 12, 4:42 PM CDT | Special Weather Statement | EWX | Val Verde | 48 min |
| May 12, 5:17 PM CDT | Special Weather Statement | EWX | Kinney | 58 min |
| May 12, 5:42 PM CDT | Special Weather Statement | EWX | Terrell | 48 min |
| May 12, 5:58 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 53 min |
| May 12, 6:43 PM CDT | Special Weather Statement | EWX | Maverick | 47 min |
| May 12, 6:53 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.